12.6 C
Kawartha Lakes
Wednesday, October 20, 2021
HomeHealth and LifestyleHealth Unit Sounding The Alarm Over Increase In Opioid Overdoses In Haliburton...

Health Unit Sounding The Alarm Over Increase In Opioid Overdoses In Haliburton County

KAWARTHA LAKES-A recent increase in the number of opioid overdoses in the area is prompting the local Health Unit to sound the alarm.

The Haliburton, Kawartha, Pine Ridge District Health Unit is issuing an alert, based on reports from its community partners that more overdoses are occurring in Haliburton County. Many of the overdoses involve Fentanyl, and there is concern that these overdoses may be the result of a contaminated or poisoned drug supply, of inconsistent or increased potency, causing more severe overdose reactions.

While Fentanyl is a legitimate and powerful painkiller prescribed by doctors, it is also often used for non-medical reasons.

 “We are issuing this alert to make community members aware that more drug overdoses are occurring in Haliburton County and remind everyone to be extra vigilant,”says Catherine MacDonald, a Registered Nurse and Substances and Harm Reduction Coordinator with the HKPR District Health Unit.

The Health Unit reminds anyone who uses drugs (or those who know someone who does) to follow these safety tips:

  • Test a small amount of drug before you use.
  • Never use alone.
  • If you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or use a buddy system and call a friend.
  • Ensure that emergency services can be contacted in the event of an overdose.
  • Avoid mixing your drugs.
  • Keep a naloxone kit on hand. You can get a naloxone kit at most pharmacies and needle exchange sites.

Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the victim can get to hospital for treatment. Naloxone is recommended to be used in all suspected drug overdoses, due to the possibility of opioid contamination or poisoning. Many local police and emergency responders already carry naloxone. Free kits are also available to people who use opioids, as well as their family and friends. To find exact locations for free naloxone kits, visit the Ontario government website (www.ontario.ca/naloxone).

MacDonald also encourages people to intervene if they see someone who is overdosing. Call 9-1-1 and give the person naloxone. She notes the Good Samaritan Act protects anyone trying to help in an emergency from possible legal repercussions. The Good Samaritan Drug Overdose Act also protects people on the scene of an overdose from being charged for possessing or using drugs.

Signs of an overdose include: very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.

 

 

Pamela Vanmeerhttps://www.kawartha411.ca/
Pamela VanMeer is a two time winner of the prestigious Radio Television Digital News Association (RTDNA) Award. Her investigative reports on abuse in Long Term Care Homes garnered international attention for the issue and won the Ron Laidlaw Award. She is a former reporter and anchor at CHEX News, now Global Peterborough and helped launch the New CHEX Daily, a daily half hour talk show. While at CHCH News in Hamilton she covered some of the biggest news stories of the day.

Most Popular